California, 2024

Wildfire in California, September 8 to 27, 2024

September 8 to 27, 2024 · NWS LOX · 1 event in 1 county or zone

The Bridge Fire burned 54,878 acres of the Angeles National Forecast in the eastern San Gabriel Mountains. In the fire, 81 structures were destroyed and 17 more were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The Bridge Fire burned 54,878 acres of the Angeles National Forecast in the eastern San Gabriel Mountains. In the fire, 81 structures were destroyed and 17 more were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 8, 10:24 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 8, 10:24 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1124 AM PDT Sun Sep 8 2024

.SYNOPSIS...08/404 AM.

The dangerous heatwave will continue over a large portion of
Southern California today through Monday, before cooler conditions
overspread the region. Temperatures are forecast to be below
normal in many areas by late in the upcoming week. There will be
a chance for thunderstorms with gusty winds in northern Los
Angeles and northern Ventura Counties this afternoon and early
this evening, before dry conditions prevail areawide through the
upcoming week.

&&

.SHORT TERM (TDY-TUE)...08/1005 AM.

***UPDATE***

Heat headlines and associated temperatures remain on track with
no significant changes. The lower valleys of Los Angeles and
Ventura County are running 3 to 6 degrees warmer than this time
yesterday with moderate offshore trends from the east thanks to
monsoonal activity to our east. Will bump up some of these areas
including downtown LA where we could see highs today in the
103-106 range. Forecast has trended a few degrees cooler for the
Central Coast to inland San Luis Obispo County, reducing heat risk
and impacts to mainly low levels for these areas.

A prominent easterly wave was noted across the San Bernardino to
Riverside mountains slowly pressing west this morning. It appeared
that associated instability and lift with this wave stoked the
Line Fire with a new plume of smoke just to our east in San
Bernardino County. Will adjust thunderstorm chances to the 30-50
percent range for the eastern San Gabriel mountains and Antelope
Valley foothills following satellite and model trends. Dry
lightning with fire starts and gusty winds to 50 mph remain the
main threat, although storms may anchor to terrain or train over
the same areas leading to a small (less than 5 percent chance) of
minor flooding. Thunderstorm chances quickly diminish from a line
from around Acton to Palmdale and points west with only a 10-20
percent chance of a thunderstorm with capping aloft in this area
favoring a weak a brief shower instead.

Focus for today will be monitoring thunderstorm chances,
associated fire weather concerns and the expecting downswing to
the heat over the next several days.

***From Previous Discussion***

The glancing influence of an upper trough tracking across northern
California has been a cooling trend of 2-5 degrees, on average,
during the past 24 hours from the Antelope Valley to the San
Gabriels, westward across the Ventura County Mountains, and then
westward and northward across the Santa Barbara County interior
mountains and valleys, as well as San Luis Obispo County. This is
likely the reflection of slight surface ridging and very weak cold
advection upstream of the diffuse trough that has banked up
against the north slopes of the Transverse Ranges and through the
Santa Lucia Mountains. Meanwhile, subsidence upstream of the upper
trough has facilitated strengthening surface ridging offshore,
marked by the southward expansion of the low-cloud/patchy-fog
shield off the Central Coast. Related onshore-flow enhancements
flanking the strengthening Pacific surface ridge will continue to
foster a cooling trend along the Central Coast today. High
temperatures today will have cooled off by 2-4 degrees in many of
the aforementioned areas compared to those temperatures of
yesterday.

In contrast, on the other side of the high terrain to the south
of Point Conception (south slopes and locations farther south),
24-hour temperature tendencies are noted to be in the +4 to +8
range in many areas, and upwards of +12 degrees near the
foothills. This is consistent with the observed pressure
gradients that have trended more offshore during the past 24
hours, almost by -1 mb for LAX-DAG and around -0.5 mb for LAX-
BFL. This is in response to the previously mentioned surface
ridging from the Mohave Desert extending through the San Joaquin
Valley, and is causing adiabatic warming due to downslope flow and
a warmer start to temperatures today. Given minimal change to
midlevel heights or marine-layer depth over the local area,
temperatures may be a couple degrees hotter today compared to
yesterday over the southern slopes and points farther south away
from the beaches.

In response to these developments, the area of Major to Extreme
HeatRisk and related Excessive Heat Warnings for today will be
confined to areas from the Santa Barbara County interior mountains
and Santa Ynez Range southward through the Ventura County
Mountains and across Los Angeles County along and south of the San
Gabriels. High temperatures in these areas are forecast to reach
100-110 degrees today, except to 110-114 degrees from Calabasas
and Agoura Hills through the San Fernando Valley and the Santa
Clarita Valley. Moderate to Major HeatRisk will continue across
Heat Advisory areas for the Santa Barbara County South Coast and
the Ventura County Inland Coast -- where the shallow marine layer
will keep high temperatures generally in the 90s.

It will still be quite warm for some parts of the San Luis Obispo
County Inland Central Coast and Southern Salinas Valley, as well
as surrounding Santa Lucia Mountains, where high temperatures
today are expected to be around 95-105 degrees. While the HeatRisk
across the majority of these areas is not expected to be
sufficiently significant to warrant heat headlines, there is a 30%
for even warmer conditions to materialize warranting a short-
duration Heat Advisory in later forecasts.

High temperatures will still be very warm to hot again on Monday
in most areas, though the onset of an onshore trend in pressure
gradients will tend to support a few degrees of cooling going from
Sunday into Monday. The prolonged duration of the heat, compounded by
warm overnight lows in the 70s and locally warmer causing little
recovery, will maintain a similar pattern of Moderate to Extreme
HeatRisk going from Sunday into Monday. Related heat headlines
remain in effect for Monday. The significant cooling trend
commences on Tuesday, when high temperatures drop 5-10 degrees as
an upper trough amplifies over the area bringing notable midlevel
height falls.

The only chances for precipitation in the forecast will be today,
before the upper pattern becomes unfavorable for the maintenance
of adequate monsoonal moisture. There will be a 20-30 percent
chance for thunderstorms this afternoon into the early evening
over the San Gabriels through the Antelope Valley and westward
across the northern Ventura County Mountains. Precipitable water
over the higher terrain in Los Angeles County, especially eastern
sections, should generally be in the 0.75-0.9-inch range. While
this moisture will be modest, it will combine with terrain-
enhanced ascent, augmented by ascent along the western periphery
of convective debris from regenerative overnight convective
clusters across the Lower Colorado River Valley (from both
outflow and differential heating), to support the 20-30 percent
thunderstorm chances. Significant boundary-layer depths associated
with deep inverted-V thermodynamic profiles suggest that strong
outflow winds up to 50 mph will be a concern with storms, in
addition to dry thunderstorms. There is also a 20% chance for
storms to extend over parts of the San Gabriel Valley foothills
vicinity from Pomona to Monrovia -- to account for the possibility
that convection developing over the mountains farther south is
steered northwestward to northward into these areas. Chances for
storms decrease considerably with southward extent farther to the
south. Convection will decrease by around sunset, with dry
conditions expected thereafter as midlevel flow veers ushering in
drier air aloft areawide.

Regarding other forecast concerns, the onshore pressure gradients
over the Central Coast will favor Sundowner winds again late today
into tonight, and again during subsequent days. A Wind Advisory
has been issued for the Santa Barbara County Southwestern Coast
and the western Santa Ynez Mountains late today into tonight to
account for north to northwest gusts up to around 45 mph.
Additional Wind Advisories may become necessary for subsequent
days in later forecasts (around 50% chance). Additionally,
wildfire smoke will continue impact portions of Los Angeles County
in particular, bringing hazy conditions along with degraded air
quality.

.LONG TERM (WED-SAT)...08/404 AM.

A deep and highly-amplified upper trough over the western states
will affect the region through middle and latter parts of the
upcoming week. While the trajectory of this disturbance will not
favor precipitation across Southern California, it will bring dry
and locally windy conditions to the region. Wednesday and
Thursday appear to be the most-likely timeframe for wind
headlines -- at least 60% chance -- from the Antelope Valley and
nearby foothills through the I-5 corridor and across the Santa
Ynez Range and Santa Barbara County South Coast. The increased
upper support could even bring warning-level gusts across the I-5
corridor (30% chance). Aside from winds, a significant change
resulting from the upper trough will be considerably cooler
temperatures over the region by late week. High temperatures on
Thursday will only be in the 70s and 80s in most areas, which will
be a few to several degrees below normal in many areas.
Thereafter, substantial differences exist among model solutions
regarding the evolution of the trough going into next weekend,
however a significant rebound in temperatures appears unlikely at
this time.

&&

.AVIATION...08/1824Z.

At 1730Z at LAX, the marine inversion was around 400 ft deep. The
top of the inversion was around 1500 feet with a temperature of
33 deg C.

Low confidence in 18Z TAFs for KSBP and KSMX. There is a 30%
chance that KSBP becomes LIFR-VLIFR between 10Z and 16Z. There is
a 20% chance that KSMX remains VFR thru the period, but a 40%
chance of VLIFR conds between 08Z and 17Z.

Moderate confidence in 18Z TAFs for KPMD and KWJF due to a 20-30%
chance for thunderstorms in the area between 19Z and 02Z. Thunderstorms
could cause significant gusty and erratic winds at the surface.

High confidence in remaining TAF sites. VFR conds are expected
thru the period.

KLAX...High confidence in 18Z TAF. VFR conds expected thru the
period. Any east wind component should remain below 6 knots.

KBUR...High confidence in 18Z TAF.

&&

.MARINE...08/913 AM.

For the Outer Waters from the Central Coast to San Nicolas
Island, moderate to high confidence in the current forecast. In
the northern zone from Pt Sal north to Pt Piedras Blancas, SCA
level winds are expected to occur thru tonight before a lull is
likely overnight. Then, there is a 30-40% chance of winds picking
back up to SCA level Monday afternoon thru evening before
decreasing again. High confidence in SCA level winds picking up
Tuesday afternoon and lasting thru at least late Thurs night. For
the southern two zones from Pt Sal south to San Nicolas Island,
high confidence in SCA level winds remaining thru at least late
Thurs night, with strongest gusts from Pt Conception south the San
Nicolas Island. Beginning Wed afternoon, there is a 30-50% chance
of Gales lasting thru at least early Thurs morning in all Outer
Waters zones. Seas are also likely to increase significantly Tues
afternoon thru Thurs.

For the nearshore waters off the Central Coast, moderate
confidence in the forecast. Low end SCA level winds are expected
(50-60% chance) to occur this afternoon thru evening. Lower
confidence in winds reaching SCA level tomorrow, but chances
increase Tues-Thurs in the afternoon thru evening hours, with
higher confidence Wed and Thurs.

For the Santa Barbara Channel moderate to high confidence in the
current forecast. High confidence in SCA level winds throughout
the Western and Southern portion of the channel this afternoon
thru late tonight. High confidence in winds hitting SCA
thresholds tomorrow afternoon thru evening, then there is a 20-40%
chance for SCA winds Tues-Thurs in the afternoon thru evening
hours, with best chances Wed-Thurs. Choppy seas expected in the
afternoon thru evening hours the next several days.

For the nearshore waters off the LA/Orange County coasts,
moderate confidence in the forecast. Winds expected to remain
below SCA level today, with the exception of a 40% chance of local
gusts to 25 kts near Malibu and thru the San Pedro Channel.
Chances of SCA winds are slightly higher tomorrow and Tues
afternoon thru evening in similar areas. Lower confidence in winds
reaching SCA level Wed- Thurs.

Patchy to areas of dense fog will be possible during the night
through morning hours through at least Monday, mainly for the waters
southwest through northwest of the Channel Islands and along the
Central Coast. Visibilities of one nautical mile or less can be
expected.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning remains in effect until 8 PM PDT
      Monday for zones 38-88-351>353-356>358-362-366>380-548. (See LAXNPWLOX).
     Heat Advisory remains in effect until 8 PM PDT Monday for
      zones 349-350-355. (See LAXNPWLOX).
     Wind Advisory remains in effect from 4 PM this afternoon to 3
      AM PDT Monday for zones 349-351. (See LAXNPWLOX).
     Red Flag Warning in effect until 10 PM PDT this evening for
      zones 349-351-353-375>383. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 9
      PM PDT this evening for zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Monday for zone
      670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Tuesday for
      zones 673-676. (See LAXMWWLOX).

&&

PUBLIC...Munroe/Cohen
AVIATION...Lewis
MARINE...Lewis/Hall
SYNOPSIS...Cohen

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Special weather statement, Sep 8, 12:21 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service OXNARD CA
121 PM PDT Sun Sep 8 2024

CAZ379>382-082115-
Western Antelope Valley Foothills CA-
Eastern San Gabriel Mountains CA-
Eastern Antelope Valley Foothills CA-
Western San Gabriel Mountains and Highway 14 Corridor CA-
121 PM PDT Sun Sep 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LOS ANGELES COUNTY
THROUGH 215 PM PDT...

At 119 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wrightwood to near Acton. These storms were
nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Acton...
Wrightwood...
Pearblossom...
Llano...
Littlerock...
Lake Palmdale...
Valyermo...
Big Pines...
Angeles Crest Highway between Mount Waterman and Wrightwood...
and Highway 138 between Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. New fire
starts are possible. Seek a safe shelter inside a building or
vehicle.

&&

LAT...LON 3427 11765 3424 11770 3436 11821 3441 11821
      3448 11819 3454 11813 3447 11766 3428 11765
TIME...MOT...LOC 2019Z 220DEG 3KT 3437 11763 3444 11812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Munroe/Gomberg
Special weather statement, Sep 8, 1:25 PM PST, 15 minutes before
Special Weather Statement
National Weather Service OXNARD CA
225 PM PDT Sun Sep 8 2024

CAZ379>382-082215-
Western Antelope Valley Foothills CA-
Eastern San Gabriel Mountains CA-
Eastern Antelope Valley Foothills CA-
Western San Gabriel Mountains and Highway 14 Corridor CA-
225 PM PDT Sun Sep 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOS ANGELES COUNTY
THROUGH 315 PM PDT...

At 220 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over the San Gabriels and the adjacent foothills of
the Antelope Valley, extending from Acton to Big Pines. The storms
were nearly stationary. .

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations possibly impacted include...
Acton...
Wrightwood...
Palmdale...
Pearblossom...
Llano...
Littlerock...
Lake Palmdale...
Valyermo...
Falling Springs...
Big Pines...
Angeles Crest Highway between Mount Waterman
and Wrightwood...
and Highway 138 between Llano and the San Bernardino County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. New fire
starts are possible. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3426 11765 3423 11770 3428 11811 3434 11822
      3448 11820 3454 11813 3447 11766 3428 11765
TIME...MOT...LOC 2120Z 240DEG 49KT 3447 11772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gomberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Est San Gabriel Mountains

When
September 8, 1:40 PM PST to September 27, 5:00 PM PST
Where
Est San Gabriel Mountains forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

The Bridge Fire burned 54,878 acres of the Angeles National Forecast in the Eastern San Gabriel Mountains. In the fire, 81 structures were destroyed and another 17 were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207202.